Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 68, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 9, 1996, 1:33 PM EDT for Saint Lucie County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1996, 1:33 PM EDT (17:33 UTC)
- Expired
- Jun 9, 1996, 2:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 5.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1249 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 091734 SVRMLB FLC111-091830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 133 PM EDT SUN JUN 9 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST FLORIDA ...ST. LUCIE COUNTY AT 132 PM...MELBOURNE DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS FROM PORT ST LUCIE TO WALTON. THESE STORMS WILL MOVE NORTHEAST AT 25 MPH AND WILL AFFECT MUCH OF THE ST LUCIE COUNTY COAST THROUGH 230 PM. 1/2 INCH HAIL WAS REPORTED IN PORT ST LUCIE AT 130 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HXAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. CRISTALDI &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:46 AM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 9, 9:46 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 940 AM EDT SUN JUN 9 1996 CURRENTLY...IR SATPIX SHOW DEBRIS CLOUDS BEATING A HASTY RETREAT NE ON STRONG (FOR JUNE) 20H 50KT WNDS. MORNING SNDGS SHOW MUCH MORE MOISTURE THAN Y'DAY. EAST COAST PWATS 1.8 TO 2.0...WHICH WAS UNDERPLAYED BY MODELS. 50H TEMPS STILL COOL (-10 AT MFL) AND LIKELY -9 TO -11 AT CAPE. (**NOTE** THE -12.7 AT THE CAPE IS CONTAMINATED BY EVAPORATIVE COOLING AS SENSOR CAME OUT OF DEEP MOIST LYR AT 520MB. MODIFYING SNDG AS IS WOULD LEAD TO DOUBLE DIGIT NEG LI!). FCST AFTNN CAPES IN THE 1500 TO 2500 RANGE...SIMILAR TO SAT'DAY. HELICITY NON- EXISTENT OR ACTUALLY NEGATIVE AS WINDS BACK FM SW/SSW TO S AT LOLVLS. IR/VAPOR PIX SHOW LOW LVL SHRTWV TROF ROTATING THRU NE GOMEX/PNHNDL ARND THE BASE OF BIG PINWHEELING UPR LOW OVR NRN MS. CONVECTION CURRENTLY FIRING ALONG THIS BDRY...WHICH WILL SERVE AS MAIN FOCUS FOR STORMS OVER NRN FL. EAST COAST C-BRZ MAY NOT OCCUR UP THERE...GIVEN STRONGER WRLY COMP TO LOW LVL FLOW. FARTHER SOUTH...WILL LIKELY BE HELD UP RIGHT AT THE COAST...SO BEST CHC FOR STG/SVR WILL LIKELY BE ALONG THE IMMEDIATE COAST...BUT WITH WEST COAST C-BRZ AGAIN TODAY...AND AFOREMENTIONED SYNOPTIC SCALE BDRY MOVG ACRS PENIN... CANNOT RULE OUT STG/SVR STORMS ANYWHERE. WOULD NOT BE OPPOSED TO WORDING "FEW STRONG STORMS PSBL" IN ZONES...AND HIKING COASTAL POPS BACK UP TO 70/80. CWF NOTE....BOY009 CURRENTLY SUS17G21 WITH SEAS 4-5FT AND HAS BEEN CLOSE TO THIS MOST OF OVERNIGHT...SO MAY WANT TO TWEAK CWF WINDS/SEAS TO ACCT FOR THIS. SCEC WOULDN'T HURT. CRISTALDI
In the hours before
Special weather statement, Jun 9, 10:21 AM EDT, 3 hours 12 minutes before
FLZ041-044>047-053-054-058-059-064-501-091630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1015 AM EDT SUN JUN 9 1996 ...NUMEROUS THUNDERSTORMS EXPECTED...SOME POSSIBLY SEVERE... MOIST...UNSTABLE AIR CONTINUES OVER EAST CENTRAL FLORIDA TODAY. AS DAYTIME HEATING OCCURS THROUGH THIS AFTERNOON...SEABREEZES WILL DEVELOP ALONG BOTH COASTS. THE WEST COAST SEA BREEZE SHOULD PROGRESS RAPIDLY TOWARD THE EAST COAST...AS THE SEA BREEZE ALONG THE EAST COAST GETS HELD UP FAIRLY CLOSE TO THE COAST. A FEW STORMS WILL START TO DEVELOP MIDDAY ALONG THE SEABREEZE BOUNDARIES...THEN AS THE SEABREEZE INTERACTS WITH OUTFLOWS FROM STORMS TO THE NORTH AND THE WEST COAST SEABREEZE...STORM COVERAGE AND INTENSITY WILL INCREASE THROUGH THE MID AND LATE AFTERNOON... ESPECIALLY ALONG THE EAST COAST. IN ADDITION...STORMS FIRING ALONG A LOW LEVEL PRESSURE TROUGH EXTENDING FROM THE BIG BEND INTO THE EASTERN GULF OF MEXICO WILL LIKELY AFFECT AREAS FROM CAPE CANAVERAL AND ORLANDO NORTH THROUGH THIS AFTERNOON. STORM MOVEMENT WILL BE FAIRLY RAPID...TO THE NORTH- NORTHEAST AT 20 TO 30 MPH. A FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. ADDITIONALLY...ANY OF THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINS RESULTING IN LOCALIZED FLOODING...AND DEADLY CLOUD TO GROUND LIGHTNING. IF YOU PLAN TO BE OUTDOORS...PAY CLOSE ATTENTION TO THE WEATHER AND GO INDOORS AT THE FIRST SIGN OF A THUNDERSTORM. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. MARINE OUTLOOK...SCATTERED STORMS ARE EXPECTED TO MOVE NORTHEAST OVER THE COASTAL WATERS...WITH THE GREATEST COVERAGE DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS MAY PRODUCE STRONG WIND GUSTS ABOVE 35 KNOTS AND LOCALLY ROUGH SEAS. A FEW WATERSPOUTS ARE ALSO POSSIBLE. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:00 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 60 min |
| Jun 9, 3:10 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 65 min |
| Jun 9, 3:30 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 60 min |
| Jun 9, 3:41 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.